Colorado, 2010

Hail and Damaging Wind in Colorado, July 4, 2010

July 4, 2010 · NWS PUB · 26 events in 4 counties and zones

and wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Several severe thunderstorms over eastern Colorado...especially over sections of El Paso and Teller Counties...produced large hail up to around golf ball size...and wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 4, 3:55 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 3:55 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
455 PM MDT SUN JUL 4 2010

.UPDATE...

THUNDERSTORMS HAVE BEGUN TO DEVELOP ALONG THE EASTERN
MOUNTAINS...NORTHERN PORTIONS OF THE PALMER DIVIDE AND ALONG THE
RATON RIDGE. WHILE THE STRONGEST THUNDERSTORMS HAVE BEEN OCCURRING
NORTH AND SOUTH OF THE CWA...EXPECT COVERAGE TO FILL IN OVER THE
NEXT COUPLE OF HOURS. THE MOST LIKELY AREAS TO SEE STRONG TO
SEVERE THUNDERSTORMS WILL BE OVER TELLER AND EL PASO COUNTY AND
OVER THE RATON RIDGE TO THE SOUTH. STORMS WILL BE CAPABLE OF
PRODUCING HAIL WITH DIAMETERS TO 2 INCHES...STRONG WINDS TO 70 MPH
AND HEAVY RAINFALL. CURRENT MESO ANALYSIS IS INDICATING SHEAR
VALUES AROUND 35 KTS AND SBCAPE VALUES AROUND 1500 J/KG ACROSS
MUCH OF THE PLAINS. THIS WILL ALLOW UPDRAFTS TO ROTATE WITH AN
ISOLATED TORNADO OR LANDSPOUT POSSIBLE THIS EVENING. HEAVY
RAINFALL AND TRAINING OF STORMS WILL ALSO PRODUCE THE POTENTIAL
FOR FLASH FLOODING WITH UP TO 2 INCHES OF RAIN POSSIBLE IN HEAVIER
STORMS. EXPECT THUNDERSTORMS TO MOVE OFF THE EASTERN MOUNTAINS AND
INTO THE PLAINS AS THE UPPER LEVEL TROUGH MOVES INTO COLORADO
HELPING TO ERODE WHAT LITTLE CAP IS LEFT. THIS WILL BRING HEAVY
RAIN TO THE PLAINS...ESPECIALLY NORTH OF HIGHWAY 50 OVERNIGHT.
MOZLEY

&&

.PREV DISCUSSION... /ISSUED 215 PM MDT SUN JUL 4 2010/

SHORT TERM...

(TONIGHT AND TOMORROW)

..SEVERE STORMS LIKELY TODAY WITH HEAVY RAIN...

CURRENTLY...

COLD FRONT HAS MADE IT INTO NE NEW MEXICO AND IS BANKED UP ACROSS
ALL OF THE SE CO PLAINS AND ASSOCIATED I-25 CORRIDOR. FAIRLY STOUT
SHORT WAVE TO OUR WEST...OVER UTAH...AND IS MOVING EAST. QUITE A BIT
OF CONVECTION HAS FIRED IN ADVANCE OF THIS SHORTWAVE OVER E UTAH AND
W CO. A COUPLE OF SVR STORMS HAVE ALSO INITIATED WELL IN ADVANCE OF
THIS SYSTEM IN SE WY. LATEST SPC MESOANALYSIS OVER THE REGION IS
INDICATING ABOUT 1000 J OF CAPE ARE ALREADY IN PLACE AS OF 1 PM.
SHEAR 20-30 KNOTS OVER THE FAR E PLAINS AND 30-40 KNOTS OVER THE
I-25 CORRIDOR. A FEW WEAK CONVECTIVE CELLS HAVE DEVELOPED ACROSS THE
FRONT RANGE N OF THE CWA.

THIS AFTERNOON INTO THIS EVENING...

SKIES WILL CONTINUE TO CLEAR AND ASSOCIATED CAPE VALUES WILL
INCREASE. LATEST RUC FCST 2000-4000 JOULES BY LATE THIS AFTERNOON.
THESE NUMBERS ARE LIKELY A BIT OVERDONE BUT I EXPECT 1500-2500
JOULES WILL BE LIKELY. THE GREATEST INSTABILITY WILL FORM OVER AND
TO THE N OF THE RATON MESA. SHEAR WILL ALSO INCREASE AS WINDS ALOFT
GRADUALLY RAMP AND THE UPSLOPE FLOW INCREASES. I EXPECT TO SEE
35-45KTS OF DEEP SHEAR BY LATE AFTERNOON/EVENING.

I ANTICIPATE A WEATHER WATCH TO BE ISSUED BY MID AFTERNOON FOR THE
REGION. WITH THE SHORT WAVE TAKING ITS TIME COMING OUT...I EXPECT
THE ACTIVE WEATHER TO LAST WELL INTO THE NIGHTTIME HOURS. WE MAY SEE
MORE THAN 1 ROUND OF THUNDERSTORMS OVER THE REGION WITH THIS EVENT.

TORNADO THREAT WILL LIKELY OCCUR THIS EVENING AS THE LLVL JET
INCREASES. SIMULATIONS SHOW 30-40 KTS SSW 700 MB FLOW OVER PARTS OF
THE PLAINS THIS EVENING. COMBINE THIS WITH EASTERLY SFC WINDS AND
LLVL SHEAR WILL BE FAIRLY STRONG.

AS FOR DWPTS...EXPECT MID 50S OVER THE I-25 CORRIDOR AND LOW/MID
60S OVER THE FAR E PLAINS. GIVEN THE VERY MOIST AIR IN PLACE HEAVY
RAIN WILL OCCUR WITH THE STRONGER STORMS TODAY.

TONIGHT...

BY LATER TONIGHT EXPECT MOST OF THE ACTIVITY TO BE E OF THE I-25
CORRIDOR BUT ACTIVITY WILL LIKELY STILL BE ONGOING ACROSS THE FAR E
PLAINS. HEAVY RAIN WILL BE THE MAIN THREAT. IT HAS BEEN DRY ACROSS
THE REGION SO AMBIENT CONDITIONS ARE NOT CONDUCIVE TO FLOODING...BUT
ANY STORM THAT PRODUCES HEAVY RAIN OVER A SHORT PD OF TIME COULD
CAUSE SOME HYDRO ISSUES.

LOW CLOUDS WILL LIKELY DEVELOP OVER ALL OF THE PLAINS PRIOR TO
SUNRISE.

TOMORROW...

EXPECT ATMOSPHERE OVER REGION TO BE QUITE STABLE AS AREA WILL BE ON
BACKSIDE OF TROUGH. AFTER LOW CLOUDS DISSIPATE EXPECT MOSTLY SUNNY
CONDITIONS TOMORROW. ONLY THREAT OF TSRA WILL BE OVER THE E SLOPES
OF THE S MTNS.

LONG TERM...

(MONDAY NIGHT THROUGH SUNDAY)

EXPECT SOUTHERN COLORADO TO SEE QUIET CONDITIONS MONDAY NIGHT
THROUGH TUESDAY MORNING AS A SHORTWAVE TROUGH OVER EASTERN COLORADO
DEPARTS THE AREA.  HIGH PRESSURE WILL BUILD ACROSS THE DESERT
SOUTHWEST WHILE AN UPPER LEVEL TROUGH DROPS SOUTH OVER THE NORTHERN
ROCKIES DURING THE DAY ON TUESDAY.  SOUTHEASTERLY FLOW WILL ADVECT
MOISTURE INTO THE PLAINS DURING THE DAY WITH BOTH THE NAM AND GFS
INDICATING PWAT VALUES OVER AN INCH AND DEW POINTS IN THE UPPER 50S
TO LOWER 60S.  A COLD FRONT ASSOCIATED WITH THE TROUGH TO THE NORTH
WILL DROP SOUTH ACROSS WYOMING INTO NORTHERN COLORADO BY 21Z.  THERE
ARE MODEL DIFFERENCE ON HANDLING THIS FRONT...THE NAM STALLS THE
FRONT ACROSS NORTHERN COLORADO AND WASHES IT OUT WITH SOUTHEASTERLY
FLOW CONTINUING ACROSS THE PLAINS.  THE GFS HANGS THE FRONT ACROSS
NORTHERN COLORADO LATE IN THE AFTERNOON BEFORE THE FRONT MOVES SOUTH
ACROSS THE EASTERN PLAINS TUESDAY EVENING.  GFS ALSO HAS SOME
SUPPORT FROM THE OTHER MODEL SOLUTION SO HAVE FOLLOWED ITS
PROGRESSION THROUGH WEDNESDAY.  THUNDERSTORMS ARE FORECAST TO
DEVELOP IN THE UPSLOPE MOIST FLOW REGIME OVER THE EASTERN MOUNTAINS
BY 21Z AND SPREAD ACROSS THE PLAINS WEST OF I-25 THROUGH 00Z.
INCREASED LOW LEVEL CONVERGENCE ALONG THE FRONT WILL COMBINE WITH
INSTABILITY TO HELP GENERATE THUNDERSTORMS ACROSS THE PLAINS BY
03Z.  MODELS IN AGREEMENT ON GENERATING AN MCS FEATURE OVER THE
PLAINS WITH MODEL QPF FIELDS AROUND 4 INCHES...WOULD NOT BE
SURPRISED TO SEE AREAS OF HEAVY RAINFALL NORTH OF HIGHWAY 50 TUESDAY
NIGHT INTO WEDNESDAY MORNING WITH LOCALIZED FLOODING BEING AN
ISSUE.  GIVEN THE OUTFLOW DOMINANCE OF MCS STORMS...STRONG OUTFLOW
WINDS WILL ALSO BE A THREAT AS IT MOVES EAST ACROSS THE PLAINS.

THE MCS WILL SHIFT EAST INTO KANSAS ON WEDNESDAY MORNING WITH
CONTINUED UPSLOPE MOIST FLOW OVER THE PLAINS.  THE TROUGH TO THE
NORTH WILL CONTINUE TO DIG SOUTH INTO SOUTHERN WYOMING.  EXPECT TO
SEE SOME CLEARING OVER THE EASTERN MOUNTAINS BY WEDNESDAY AFTERNOON
ALLOWING THE ATMOSPHERE TO DESTABILIZE.  THUNDERSTORMS WILL DEVELOP
BY 21-00Z OVER THE EASTERN MOUNTAINS AND SPREAD EAST INTO THE
ADJACENT PLAINS THROUGH THE EVENING.  GIVEN THE AMOUNT OF MOISTURE
THUNDERSTORMS ARE FORECAST TO PRODUCE LOCALIZED AREAS OF HEAVY
RAINFALL ESPECIALLY OVER THE EASTERN MOUNTAINS.

HIGH PRESSURE OVER THE DESERT SOUTHWEST WILL BUILD NORTH INTO THE
INTERMOUNTAIN WEST ON THURSDAY WITH WEAK DISTURBANCES MOVING UNDER
RIDGE AND INTO SOUTHERN COLORADO.  MOISTURE WILL CONTINUE TO BE
PUMPED NORTHWARD WITH THUNDERSTORMS OVER THE MOUNTAINS THURSDAY AND
FRIDAY AFTERNOONS WHICH WILL SPREAD EAST OVER THE PLAINS IN THE
EVENING.

BOTH THE ECMWF AND GFS ARE HINTING AT A PATTERN CHANGE HEADING INTO
THE WEEKEND WITH A TROUGH DIGGING OVER THE MISSOURI VALLEY AND HIGH
PRESSURE BUILDING OVER THE GREAT BASIN.  THIS WILL PUT COLORADO IN
NORTHWEST FLOW WITH SEVERAL DISTURBANCES TRACKING SOUTH INTO THE
PLAINS.  CONTINUED MOISTURE WILL KEEP THUNDERSTORMS IN THE FORECAST
EACH DAY ACROSS THE REGION.  TEMPERATURES WILL BE COOLER THROUGH THE
WEEK WITH HIGHS IN THE 80S OVER THE PLAINS AND 60S TO 70S IN THE
HIGHER ELEVATION WITH A SMALL WARM UP EXPECTED BY THE WEEKEND.  88

AVIATION...

STORMS WILL LIKELY AFFECT KCOS WITH STORMS POSSIBLE OVER KPUB. KALS
SHOULD REMAIN DRY.

STORMS COULD OCCUR AT KCOS FROM LATER THIS AFTERNOON INTO THE
NIGHTTIME HOURS. STORMS COULD BE SEVERE WITH STRONG WINDS AND LARGE
HAIL. SIMULATIONS SHOW MORE THAN 1 ROUND OF CONVECTION ACROSS THE
KCOS REGION AND THIS AIRPORT MAY BE DEALING WITH QUITE A BIT OF
CONVECTIVE WX FROM LATE THIS AFTERNOON INTO THE EVENING HOURS. LATE
TONIGHT I EXPECT LOW CLOUDS ONCE AGAIN TO MOVE INTO THE REGION.

KPUB WILL ALSO HAVE A GOOD CHANCE OF STORMS FROM VERY LATE THIS
AFTERNOON INTO THE EVENING HOURS. I ALSO EXPECT LOW CLOUDS TO
REDEVELOP OVER THIS AREA LATE TONIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/88
Hazardous weather outlook, Jul 4, 4:09 PM MST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
509 PM MDT SUN JUL 4 2010

COZ058>089-093>099-052315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
509 PM MDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO 2 INCHES
IN DIAMETER...WIND GUSTS TO 70 MPH...VERY HEAVY RAIN AND POSSIBLY
A TORNADO OR TWO ARE LIKELY THIS EVENING AND TONIGHT ACROSS THE
EASTERN PLAINS OF COLORADO...INCLUDING THE I-25 CORRIDOR REGION.

A VERY MOIST AIRMASS HAS MOVED INTO THE PLAINS OF EASTERN COLORADO
AND IS BANKED UP ACROSS THE SOUTHERN MOUNTAINS. TO THE WEST...A
STRONG UPPER LEVEL WEATHER SYSTEM WAS MOVING TOWARDS THE REGION.
THUNDERSTORMS...SOME LIKELY SEVERE...HAVE DEVELOPED ACROSS THE PIKES
PEAK REGION AND WILL MOVE AND OR DEVELOP SOUTH AND EAST AS THE
EVENING PROGRESSES. IN ADDITION TO THE SEVERE THREAT...THE
ABUNDANT LOW LEVEL MOISTURE WILL ALLOW FOR THE STORMS TO PRODUCE
LOCALLY HEAVY RAIN.

THE HEAVY RAIN THREAT AND SEVERE WEATHER THREAT MAY LAST INTO THE
EARLY MORNING HOURS ACROSS THE FAR EASTERN PLAINS AS THE
DISTURBANCE MOVES ACROSS THE REGION THIS EVENING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON
MONDAY...WITH AN INCREASE IN THUNDERSTORM CHANCES TUESDAY AND
WEDNESDAY. THE MAIN THREATS WITH ANY STORMS THAT DEVELOP WILL BE
WIND GUSTS UP TO 50 MPH...HAIL UP TO NICKEL SIZE AND LIGHTNING.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE OVER THE EASTERN
MOUNTAINS AND ADJACENT PLAINS LATE TUESDAY NIGHT INTO WEDNESDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE ACROSS MOST OF SOUTHERN COLORADO THURSDAY THROUGH
SATURDAY...WITH THE BEST CHANCE FOR STORMS OVER THE EASTERN
MOUNTAINS. ANY STORMS THAT DEVELOP MAY PRODUCE WIND GUSTS UP TO 50
MPH...HAIL UP TO NICKEL SIZE...FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED OVER THE EASTERN MOUNTAINS AND PLAINS
THIS EVENING THROUGH MONDAY MORNING.

34/88

In the hours before

Special weather statement, Jul 4, 3:07 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
407 PM MDT SUN JUL 4 2010

COZ094-042230-
EASTERN LAS ANIMAS COUNTY-
407 PM MDT SUN JUL 4 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF BRANSON...OR 37 MILES SOUTHEAST
OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  BRANSON.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 4, 3:38 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
438 PM MDT SUN JUL 4 2010

COZ094-042315-
EASTERN LAS ANIMAS COUNTY-
438 PM MDT SUN JUL 4 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRANSON...OR 38 MILES EAST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  BRANSON.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 4, 4:15 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
515 PM MDT SUN JUL 4 2010

COZ094-042345-
EASTERN LAS ANIMAS COUNTY-
515 PM MDT SUN JUL 4 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF BRANSON...OR 42 MILES EAST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL LAS
ANIMAS COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 4, 5:38 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
638 PM MDT SUN JUL 4 2010

COZ081-084-050115-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500
FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
638 PM MDT SUN JUL 4 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL TELLER COUNTY IN CENTRAL COLORADO
  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO
   THIS INCLUDES...EXTREME NORTH CENTRAL COLORADO SPRINGS.

AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DIVIDE...OR 18 MILES WEST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  CRYSTOLA.
  WOODLAND PARK.
  PALMER LAKE.
  MONUMENT.
  EXTREME NORTH CENTRAL COLORADO SPRINGS.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 65 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

25 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
July 4, 6:10 PM MST to 6:15 PM MST
Where
El Paso County, 2.82 mi N of Peterson Afb
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.870, -104.720

Hail, Teller

When
July 4, 6:15 PM MST to 6:20 PM MST
Where
Teller County, 3.02 mi WNW of Divide
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.960, -105.210

Hail, El Paso

When
July 4, 6:30 PM MST to 6:35 PM MST
Where
El Paso County, 5.1 mi NNW of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -104.740

Hail, El Paso

When
July 4, 6:40 PM MST to 6:45 PM MST
Where
El Paso County, 4.28 mi NNE of Peterson Afb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.890, -104.690

Hail, El Paso

When
July 4, 6:42 PM MST to 6:47 PM MST
Where
El Paso County, 4.28 mi SSW of Black Forest
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.720

Hail, El Paso

When
July 4, 6:43 PM MST to 6:48 PM MST
Where
El Paso County, 5.76 mi NNW of Peterson Afb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.740

Hail, El Paso

When
July 4, 6:44 PM MST to 6:49 PM MST
Where
El Paso County, 4.84 mi N of Peterson Afb
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.900, -104.710

Hail, El Paso

When
July 4, 6:44 PM MST to 6:49 PM MST
Where
El Paso County, 4.29 mi ESE of Monument
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -104.810

Hail, El Paso

When
July 4, 6:45 PM MST to 6:50 PM MST
Where
El Paso County, 5.76 mi NNW of Peterson Afb
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.740

Hail, El Paso

When
July 4, 6:45 PM MST to 6:50 PM MST
Where
El Paso County, 5.91 mi W of Falcon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.730

Hail, El Paso

When
July 4, 6:49 PM MST to 6:54 PM MST
Where
El Paso County, 4.28 mi SSW of Black Forest
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.720

Hail, Teller

When
July 4, 6:50 PM MST to 6:55 PM MST
Where
Teller County, 1.28 mi WNW of Woodland Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -105.060

Hail, Teller

When
July 4, 6:56 PM MST to 7:01 PM MST
Where
Teller County, 5.63 mi S of Divide
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
38.860, -105.180

Hail, Teller

When
July 4, 6:56 PM MST to 7:01 PM MST
Where
Teller County, 1.28 mi WNW of Woodland Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -105.060

Hail, Teller

When
July 4, 7:00 PM MST to 7:05 PM MST
Where
Teller County, 1.28 mi WNW of Woodland Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -105.060

Hail, Teller

When
July 4, 7:02 PM MST to 7:07 PM MST
Where
Teller County, 6.8 mi NW of Cripple Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.810, -105.280

Hail, Teller

When
July 4, 7:03 PM MST to 7:08 PM MST
Where
Teller County, 0.54 mi W of Woodland Park
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.990, -105.050

Hail, El Paso

When
July 4, 7:10 PM MST to 7:15 PM MST
Where
El Paso County, 1.75 mi ENE of Black Forest
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.030, -104.670

Hail, Teller

When
July 4, 7:10 PM MST to 7:15 PM MST
Where
Teller County, 7.03 mi WNW of Cripple Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.790, -105.300

Hail, Teller

When
July 4, 7:19 PM MST to 7:24 PM MST
Where
Teller County, 7.03 mi WNW of Cripple Creek
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
38.790, -105.300

Hail, El Paso

When
July 4, 7:25 PM MST to 7:30 PM MST
Where
El Paso County, 2.69 mi E of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.830, -104.770

Thunderstorm Wind, Prowers

When
July 4, 7:37 PM MST
Where
Prowers County, 0.47 mi S of Wiley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.143, -102.720

Trees were down...blocking the road near the intersection of Highway 196 and County Road 2.

Hail, El Paso

When
July 4, 7:41 PM MST to 7:46 PM MST
Where
El Paso County, 4.35 mi W of Calhan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.020, -104.380

Hail, El Paso

When
July 4, 8:34 PM MST to 8:39 PM MST
Where
El Paso County, 2.69 mi E of Colorado Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
38.830, -104.770

Hail, El Paso

When
July 4, 8:36 PM MST to 8:41 PM MST
Where
El Paso County, 2.69 mi E of Colorado Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
38.830, -104.770

Hail, Pueblo

When
July 4, 10:48 PM MST to 10:53 PM MST
Where
Pueblo County, 1.48 mi NNW of Pueblo West
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.330, -104.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251115, 251116, 251117, 251118, 251119, 251120, 251121, 251122, 251123, 251124, 251125, 251126, 251127, 251128, 251129, 251130, 251132, 251133, 251134, 251135, 251137, 251174, 251138, 251139, 251140, 251141.